Alert archive / California / Wind Advisories in 2018

Wind Advisory 5, NWS Los Angeles, CA

January 25, 2018

NWS Los Angeles, CA issued this wind advisory at Jan 25, 2018, 2:00 PM PST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2018, 2:00 PM PST (22:00 UTC)
Expired
Jan 26, 2018, 3:00 AM PST
In force
13 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

573 
WWUS76 KLOX 252200
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
200 PM PST Thu Jan 25 2018

...GUSTY NORTHERLY WINDS OVER SOUTHERN SANTA BARBARA COUNTY
THROUGH TONIGHT...

...NEAR FREEZING CONDITIONS AROUND THE OJAI VALLEY EARLY FRIDAY
MORNING...

.Gusty northerly winds will impact much of the area tonight,
especially over southern Santa Barbara County. Overnight
temperatures will lower into the 30's over many wind sheltered
valleys and coastal areas, with the coldest conditions around the
Ojai Valley where impactful frost is possible.

CAZ044-260630-
/O.NEW.KLOX.FR.Y.0002.180126T0900Z-180126T1700Z/
Ventura County Interior Valleys-
Including the cities of Santa Paula, Fillmore, Ojai, and Piru
200 PM PST Thu Jan 25 2018

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PST FRIDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Frost Advisory, which is in effect from 1 AM to 9 AM PST Friday. 

* TEMPERATURE...Several hours of temperatures between 33 and 35
  degrees are expected around Ojai and Casitas early Friday
  morning.

* IMPACTS...Frost can damage sensitive plants and harm pets. 
  Extended exposure to cold can cause hypothermia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is imminent. Measures should be
taken to protect sensitive outdoor plants. Pets should be brought
indoors.

&&

$$

CAZ039-260630-
/O.NEW.KLOX.WI.Y.0005.180125T2200Z-180126T1100Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
200 PM PST Thu Jan 25 2018

...WIND ADVISORY IN EFFECT UNTIL 3 AM PST FRIDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 3 AM PST Friday. 

* WINDS...Northwest to north winds 15 to 25 mph with gusts to 40
  mph...strongest in the hills and canyons.

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Kittell
2 follow-up statements
264 
WWUS76 KLOX 260241
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
641 PM PST Thu Jan 25 2018

...GUSTY NORTHERLY WINDS OVER SOUTHERN SANTA BARBARA COUNTY
THROUGH TONIGHT...

...NEAR FREEZING CONDITIONS AROUND THE OJAI VALLEY EARLY FRIDAY
MORNING...

.Gusty northerly winds will occur over much of the area tonight, 
especially over southern Santa Barbara County. It will be cool in
the wind sheltered valleys and coastal areas with overnight 
temperatures falling into the 30's. The coldest conditions will be
in the Ojai Valley where frost is likely.

CAZ044-261130-
/O.CON.KLOX.FR.Y.0002.180126T0900Z-180126T1700Z/
Ventura County Interior Valleys-
Including the cities of Santa Paula, Fillmore, Ojai, and Piru
641 PM PST Thu Jan 25 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
FRIDAY...

* TEMPERATURE...Several hours of temperatures between 33 and 35 
  degrees are expected around Ojai and Casitas early Friday 
  morning. 

* IMPACTS...Frost can damage sensitive plants and harm pets. 
  Extended exposure to cold can cause hypothermia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is imminent. Measures should be
taken to protect sensitive outdoor plants. Pets should be brought
indoors.

&&

$$

CAZ039-261100-
/O.CON.KLOX.WI.Y.0005.000000T0000Z-180126T1100Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
641 PM PST Thu Jan 25 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST FRIDAY...

* WINDS...Northwest to north winds 15 to 25 mph with gusts to 40 
  mph...strongest in the hills and canyons. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

asr
250 
WWUS76 KLOX 261113
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
313 AM PST Fri Jan 26 2018

...NEAR FREEZING CONDITIONS AROUND THE OJAI VALLEY EARLY THIS
MORNING...

It will be cool in the wind sheltered valleys and coastal areas 
with overnight temperatures falling into the 30's. The coldest 
conditions will be in the Ojai Valley this morning where frost is
likely.

CAZ039-261215-
/O.EXP.KLOX.WI.Y.0005.000000T0000Z-180126T1100Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
313 AM PST Fri Jan 26 2018

...WIND ADVISORY HAS EXPIRED...

There will continue to be some northerly winds, but will remain
below wind advisory thresholds.

$$

CAZ044-261700-
/O.CON.KLOX.FR.Y.0002.000000T0000Z-180126T1700Z/
Ventura County Interior Valleys-
Including the cities of Santa Paula, Fillmore, Ojai, and Piru
313 AM PST Fri Jan 26 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* TEMPERATURE...Several hours of temperatures between 33 and 35
  degrees are expected around Ojai and Casitas early this 
  morning.
 
* IMPACTS...Frost can damage sensitive plants and harm pets. 
  Extended exposure to cold can cause hypothermia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is imminent. Measures should be
taken to protect sensitive outdoor plants. Pets should be brought
indoors.

&&

$$

kaplan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Jan 25, 10:12 AM PST, 3 hours 48 minutes earlier.

Area forecast discussion, Jan 25, 10:12 AM PST, 3 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1012 AM PST Thu Jan 25 2018

...updated aviation discussion...

.SYNOPSIS...
A few light showers will continue through this evening focused
across north facing Ventura County mountains. A strengthening
ridge of high pressure aloft and offshore flow may bring record
heat to some areas Sunday or Monday. Cooler conditions will
likely return by the middle of next week as a trough aloft
develops over the West Coast.

&&

.SHORT TERM...(TDY-SAT)

The weakening frontal boundary is moving through Ventura and Los
Angeles Counties this morning, and interacting with the marine
layer to bring areas of drizzle or very light showers. Upped PoPs
a little so slight chance wording would be included for this
morning, but any precipitation will likely not measure. The front
will be gone by this afternoon and the potential for precipitation
will become confined to the interior mountain and valley areas, as
well as the Central Coast where moist northwest flow could spit
out a shower or two. Gusty west to northwest post-frontal winds
will be on the rise this afternoon and evening. While it will be
windy over much of the area at times through Friday, at this point
wind speeds look just under Advisory levels with southern SBA
County the only possible exception. Will hold that decision, and
any Frost Advisory decisions, for the afternoon forecast update.

***From Previous Discussion***

Skies should become partly cloudy in most areas this afternoon.
Today be a chilly day, with max temps in most areas generally 8 to
12 degrees lower than those reached Wed. Gusty southwest to west
winds will affect the Antelope Valley and the Soledad pass this
afternoon, and winds could get close to advisory levels. As low
level flow turns more northwest to north late today, moisture will
pile up on the north slopes of the mountains of VTU County and
far NW Los Angeles County, keeping a slight chance of rain showers
and snow showers through tonight. Snow levels will lower to
between 4000 and 4500 feet by this evening, then down to 3500 feet
tonight. However, moisture will be limited and little in the way
of snow accumulation is expected.

Gusty northwest to north winds will affect the Santa Ynez Range
and the south coast of SBA County tonight, possibly close to
advisory levels. Gusty north winds will develop tonight across the
western valleys of L.A. County, the Santa Monica Mountains, and
locations below passes and canyons from Malibu to the Hollywood
Hills and will persist in Fri morning. Skies should become clear
in most areas tonight, with the exception of the northern slopes,
then Fri should be mostly sunny. It will be a rather cold night in
wind sheltered locations, an frost advisories may be needed for
the Central Coast and Ojai Valley. Max temps should be up a few
degrees in most areas on Fri, possibly getting close to normal
across portions of the coastal plain.

An upper ridge will amplify across the eastern Pacific and drift
toward the West Coast Fri night and Sat. Fairly sharp N-S
gradients should keep some gusty north winds across southern SBA
County, through the I-5 Corridor, the western and northern
valleys of L.A. County, the Santa Monica Mountains and coastal
sections of L.A. County from Malibu to Hollywood Fri night and
Sat. It will be a chilly night Fri night, and frost/freeze
products may be needed for the Ojai Valley, and possibly wind
sheltered locations on the Central Coast. With good
height/thicknesses rises on Sat, expect significant warming across
the region, especially west of the mountains. Max temps could
approach 80 degrees in the warmest locations.

.LONG TERM...(SUN-WED)

The upper ridge will continue to amplify Sunday, and heights will
continue to rise across the region. Low level flow will turn more
northeasterly and will increase. There should be advisory levels
winds across areas of L.A. and VTU Counties prone to Santa Ana
winds. Max temps on Sunday should be up at least 5 to 10 degrees
from those observed Sat, with the best warming likely across the
coastal plain. Heights and thicknesses will peak across the region
on Monday. Low level gradients will still be strongly offshore
Monday morning, but upper support will be weaker. Still expect
gusty northeast winds across L.A. and VTU Counties Mon morning.
Max temps may edge upward a few more degrees on Monday, with highs
well up into the 80s in the lower valley locations and interior
sections of the coastal plain. Elevated fire weather concerns
are expected Sun through Mon due to dry and warm conditions and
gusty winds.

A broad trough will move into the Pac NW Tue forcing the upper
high southward and causing heights and thicknesses across the
region to fall. Gradients will start out offshore Tue morning, but
will turn onshore in the afternoon. This should all cause several
degrees of cooling in all areas west of the mountains, especially
across the coastal plain. Max temps should chance Little in the
mtns and deserts. Continued heights falls and increasing onshore
flow should be a few more degrees to most areas on Wed, though max
temps should still be slightly above normal.

&&

.AVIATION...25/1810Z...

At 1730Z, there was no inversion present at KLAX.

Generally hi confidence in the 18Z TAFs with VFR conditions expected
at most of the airfields through Fri morning. There will be MVFR
cigs at KLGB and KVNY until around 19Z to 20Z, otherwise VFR
conditions can be expected at these airfields as well thru Fri. Low
level wind shear will be possible at KSBA this evening due to gusty
N canyon winds in the vicinity. There will also be gusty W winds at
KWJF and KPMD thru this evening.

KLAX...Generally hi confidence in the 18Z TAF with VFR conditions
expected through Fri afternoon, except a 40 percent chance of MVFR
cigs thru about 19Z or 20Z today. Gusty W winds will affect the
airfield as well through early this evening.

KBUR...Generally hi confidence in the 18Z TAF with VFR conditions
expected through Fri morning, except a 40 percent chance of MVFR
cigs thru about 19Z or 20Z today.

&&

.MARINE...25/845 AM...

For the Outer Waters, moderate confidence in current forecast.
Small Craft Advisory (SCA) level winds are expected to develop
by mid morning and continue through Sunday across PZZ673 and
PZZ676. A 10-12 foot west swell will move through late tonight
through Saturday morning, bringing hazardous seas to the area,
and a Small Craft Advisory for Hazardous Seas (SCAHS) is in effect
for PZZ670.

For the Inner Waters, moderate to high confidence in current
forecast. For the waters north of Point Sal, SCA seas are
possible late tonight into Saturday morning, and a SCAHS is in
effect for that area. For the waters south of Point Conception,
there is a 70% chance of SCA level winds across western sections
by late this morning through the overnight hours.

&&

.FIRE WEATHER...25/930 AM.

On Saturday, there will be a mix of gusty north to northeast
winds across the region, with gusts generally in the 25 to 40 mph
range. Humidities on Saturday are expected to lower to between 10
and 20 percent. The Santa Ana winds are then expected to increase
Saturday night through Monday morning. The peak of this event is
expected to be Sunday, when gusts between 45 and 55 mph can be
expected across the mountains of Los Angeles and Ventura counties,
with gusts between 35 and 45 mph across coastal and valley areas.
On Sunday, the LAX-Daggett gradient is expected to peak in the
-6.0 to -7.0 mb range with moderate upper level wind support.
 Meanwhile, humidities during this period are generally expected
 to range between Meanwhile, humidities during this period are
 generally expected to range between 15 and 25 percent. The
 combination of gusty Santa Ana winds with warm and dry conditions
 will likely bring elevated to brief critical fire weather
 conditions this weekend into Monday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory for hazardous seas in effect from 1 AM
      Friday to 10 AM PST Saturday for zones 645-670. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PST Friday for
      zones 650-655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 10 AM PST Saturday for
      zones 673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(SAT-WED)
Advisory level Santa Ana winds with warm and dry conditions are
possible across Los Angeles and Ventura County Sunday into
Monday...resulting in elevated fire danger.

&&

PUBLIC...Kittell/DB
AVIATION...Sirard
MARINE...Kaplan/Sirard
FIRE...Gomberg
SYNOPSIS...Munroe

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 8:50 AM PSTSmall Craft Advisory for Hazardous SeasLOX42 hr
Jan 25, 1:58 PM PSTFire Weather WatchLOXLos Angeles24 hr
Jan 25, 2:00 PM PSTFrost AdvisoryLOX19 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.